What changes should I consider in my treatment of hospitalized patients with community-acquired pneumonia (CAP) in light of the 2019 guidelines of the American Thoracic society (ATS) and Infectious Diseases Society of America (IDSA)?

Compared to 2007,1 the 2019 ATS/IDSA guidelines2 propose changes in at least 4 major areas of CAP treatment in inpatients, with 2 “Do’s” and 2 “Dont’s”:

  • Do select empiric antibiotics based on severity of CAP and risk factors for methicillin-resistant Staphylococcus aureus (MRSA) and Pseudomonas aeruginosa (see related pearl on P4P)
  • Do routinely treat CAP patients who test positive for influenza with standard CAP antibiotics
  • Don’t routinely provide anaerobic coverage in aspiration pneumonia (limit it to empyema and lung abscess) (see related pearl on P4P)
  • Don’t routinely treat CAP with adjunctive corticosteroids in the absence of refractory shock

β-lactam plus macrolide is recommended for both non-severe and severe CAP.  β-lactam plus respiratory fluoroquinolone is an alternative regime in severe CAP, though not endorsed as strongly as β-lactam plus macrolide therapy (low quality of evidence).  Management per CAP severity summarized below:

  • Non-severe CAP
    • β-lactam (eg, ceftriaxone, cefotaxime, ampicillin-sulbactam and newly-added ceftaroline) plus macrolide (eg, azithromycin, clarithromycin) OR respiratory fluoroquinolone (eg, levofloxacin, moxifloxacin)
    • In patients at risk of MRSA or P. aeruginosa infection (eg, prior isolation of respective pathogens, hospitalization and parenteral antibiotics in the last 90 days or locally validated risk factors—HCAP has been retired), obtain cultures/PCR
    • Hold off on MRSA or P. aeruginosa coverage unless culture/PCR results return positive.
  • Severe CAP
    • β-lactam plus macrolide OR β-lactam plus respiratory fluoroquinolone (see above)
    • In patients at risk of MRSA or P. aeruginosa infection (see above), obtain cultures/PCR
    • Add MRSA coverage (eg, vancomycin or linezolid) and/or P. aeruginosa coverage (eg, cefepime, ceftazidime, piperacillin-tazobactam, meropenem, imipenem) if deemed at risk (see above) while waiting for culture/PCR results

Duration of antibiotics is for a minimum of 5 days for commonly-targeted pathogens and a minimum of 7 days for MRSA or P. aeruginosa infections, irrespective of severity or rapidity in achieving clinical stability.

For patients who test positive for influenza and have CAP, standard antibacterial regimen should be routinely added to antiinfluenza treatment.

For patients suspected of aspiration pneumonia, anaerobic coverage (eg, clindamycin, ampicillin-sulbactam, piperacillin-tazobactam) is NOT routinely recommended in the absence of lung abscess or empyema.

Corticosteroids are NOT routinely recommended for non-severe (high quality of evidence) or severe (moderate quality of evidence) CAP in the absence of refractory septic shock.

Related pearls on P4P:

2019 CAP guidelines on diagnostics:                                        https://pearls4peers.com/2020/02/14/what-changes-should-i-consider-in-my-diagnostic-approach-to-hospitalized-patients-with-community-acquired-pneumonia-cap-in-light-of-the-2019-guidelines-of-the-american-thoracic-society-ats-and-inf/ 

Anerobic coverage of aspiration pneumonia: https://pearls4peers.com/2019/07/31/should-i-routinely-select-antibiotics-with-activity-against-anaerobes-in-my-patients-with-presumed-aspiration-pneumonia/

References

  1. Mandell LA, Wunderink RG, Anzueto A. Infectious Disease Society of America/American Thoracic Society Consensus Guidelines on the Management guidelines on the management of community-acquired pneumonia in adults. Clin Infect Dis 2007;44:S27-72. https://www.ncbi.nlm.nih.gov/pubmed/17278083
  2. Metlay JP, Waterer GW, Long AC, et al. Diagnosis and treatment of adults with community-acquired pneumonia. Am J Respir Crit Care Med 2019;200:e45-e67. https://www.ncbi.nlm.nih.gov/pubmed/31573350

 

What changes should I consider in my treatment of hospitalized patients with community-acquired pneumonia (CAP) in light of the 2019 guidelines of the American Thoracic society (ATS) and Infectious Diseases Society of America (IDSA)?

My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

Although there are numerous culprits in peripheral neuropathy (PN), fluoroquinolones (FQs) are increasing reported as a potential cause, affecting about 1% of patients. 1

Besides many case reports, couple of large epidemiologic studies support the association between PN and FQs. A case-control pharmacoepidemiologic study of a cohort of men aged 45-80 years without diabetes found that current users of FQs were nearly twice as likely to develop PN (RR 1.83, 95% C.I. 1.49-2.27), with the highest risk found among current new users of FQ.2 The risk appeared similar among the 3 most commonly used FQs (levofloxacin, ciprofloxacin, moxifloxacin).

Another epidemiologic study with “pharmacovigilance analysis” based on the FDA Adverse Event Reporting System found significant disproportionality of PN for FQs compared to many other antibiotics. 3 The median onset of PN after exposure to FQ was 4 days (range 0-91). Contrary to initial reports of the mild and reversible course of FQ-associated PN, 1 study reported that 58% of patients had symptoms lasting greater than 1 year.4`

These findings prompted the FDA to update its boxed warnings for FQs in 2016 to stress the potential rapidity of onset and permanence of FQ-associated PN while strongly discouraging their use in conditions for which alternative therapy exists, such as in acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated UTI.5

So while our patient may have other causes for her neurologic complaints, FQ exposure should also be in the differential!

References

  1. Dudewich M, Danesh A, Onyima C, et al. Intractable acute pain related to fluoroquinolone-induced peripheral neuropathy. J Pain Pall Care Pharmacotherapy 2017;31:144-7. https://www.ncbi.nlm.nih.gov/pubmed/28358229
  2. Etminan M, Brophy JM, Samii A. Oral fluoroquinolone use and risk of peripheral neuropathy: A pharmacoepidemiologic study.Neurology 2014;83:1261-63. https://www.ncbi.nlm.nih.gov/pubmed/25150290
  3. Ali AK. Peripheral neuropathy and Guillain-Barre syndrome risks associated with exposure to systemic fluorquinolones: a pharmacovigilance analysis. Ann Epidemiol 2014; 24:279-85. https://www.ncbi.nlm.nih.gov/pubmed/24472364
  4. Francis JK, Higgins E. Permanent peripheral neuropathy: A case report on a rare but serious debilitating side-effect of fluroquinolone administration. Journal Investigative Medicine High Impact Case Reports 2014; 1-4. DOI:10.1177/2324709614545225. https://www.ncbi.nlm.nih.gov/pubmed/26425618
  5. FDA.https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm.  Accessed December 8, 2017.
My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?